Skip to Content

Menu Icon
Menu
Menu Icon

Peptic Ulcers and Nonsteroidal Anti-Inflammatory Drugs

Topic Overview

It is not clear how nonsteroidal anti-inflammatory drugs (NSAIDs) damage the stomach's lining, sometimes causing an ulcer. The following are the two likely ways this may happen:

  • Use of NSAIDs may directly irritate the stomach's lining, making it easier for ulcers to form.
  • NSAIDs may interfere with prostaglandins, which are chemicals that may help regulate the protective lining of the stomach.

It is also possible that both of these factors occur at the same time.

About 15 to 20 out of 100 people who use high doses of NSAIDs, such as people who have rheumatoid arthritis or osteoarthritis, develop sores in the stomach that look like ulcers when examined with endoscopy.1 But only a small number actually develop symptoms or complications of peptic ulcer disease. Serious complications of peptic ulcer disease caused by NSAID use are higher in people who:1

  • Have a prior history of abdominal (belly) problems, such as an ulcer or bleeding.
  • Are older than age 65.
  • Take high doses of NSAIDs.
  • Use corticosteroids in addition to NSAIDs.
  • Have infection with Helicobacter pylori (H. pylori) bacteria.
  • Just started to take NSAIDs every day.
  • Use aspirin, even in low daily doses.
  • Use blood thinners (anticoagulants) such as warfarin (Coumadin) or antiplatelet medicines such as clopidogrel (Plavix) especially when used in addition to NSAIDs or low-dose aspirin.

You can prevent NSAID ulcers and their complications by not taking NSAIDs or by only taking them occasionally and in small doses. Be safe with medicines. Read and follow all instructions on the label. If you have to use NSAIDs, your doctor may advise you to take an NSAID that is less likely to cause ulcers. Or your doctor may prescribe a medicine that you take each day to help prevent ulcers. Medicines that help prevent ulcers include:

  • Proton pump inhibitors, such as omeprazole (Prilosec).
  • Prostaglandin analogs, such as misoprostol (Cytotec).
  • H2 blockers, such as famotidine (Pepcid).

Your doctor may advise you to get tested for H. pylori bacteria before you start long-term NSAID use. Testing and treatment for H. pylori infection has been shown to reduce the risk of ulcers for people starting long-term NSAID use.1 If you take NSAIDs, be sure to discuss with your doctor the potential risks of long-term NSAID use.

Related Information

References

Citations

  1. Lanza FL, et al. (2009). Guidelines for prevention of NSAID-related ulcer complications. American Journal of Gastroenterology, 104(3): 728–738.

Credits

By Healthwise Staff
E. Gregory Thompson, MD - Internal Medicine
Jerome B. Simon, MD, FRCPC, FACP - Gastroenterology
Last Revised November 15, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Decision Points

Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.

You'll find Decision Points to help you answer questions about:

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.

Health Library